Hepatitis from Noni juice.Hepatitis from Noni noni,
n See morinda. juice
Yuce B, Gulberg V, Diebold J, Gerbes AL. 2006. Hepatitis induced by Noni juice from Morinda citrifolia: a rare cause of hepatotoxicity hepatotoxicity (hepˑ··tō·t or the tip of the iceberg? Digestion 73:167-70.
Noni juice is an increasingly popular dietary herbal supplement distributed worldwide. As a dietary supplement it requires only minor consumer safety evaluation before going on the market. Yuce et al report on a patient presenting with subacute liver failure most likely related to the ingestion of high amounts of Noni juice.
A 24 year old female presented to her local hospital with mild elevations of serum transaminase and bilirubin levels. Because of multiple sclerosis, she was treated with interferon beta-1a (IFN) for 10 weeks. After exclusion of viral hepatitis, interferon beta-1a was withdrawn due to suspicion of drug induced hepatitis. One week later she was admitted to hospital with severe jaundice, reduced prothrombin time and a suspicion of beginning acute liver failure Acute liver failure is the appearance of severe complications rapidly after the first signs of liver disease (such as jaundice), and indicates that the liver has sustained severe damage (loss of function of 80-90% of liver cells). . A biopsy of the liver ruled out an autoimmune hepatitis but showed signs of drug induced toxicity. She had been drinking Noni juice for 'general immune system stimulation' for the past 4 weeks. After cessation of the Noni juice her transaminase levels returned to normal.
A number of compounds were identified in the Noni juice including anthraquinones and coumarins, both of which are potentially hepatotoxic hep·a·to·tox·ic
Damaging or destructive to the liver.
causing liver damage. . Three other cases of severe hepatitis have been reported from Noni juice, however since there are millions of Noni juice consumers, idiosyncratic hepatotoxicity seems more likely to be the problem.
It is possible that Noni juice interacted with the conventional drugs worsening a preexisting liver damage due to IFN. In another report, a preexisting liver damage, possibly due to a Chinese herbal mix and acetaminophen, was worsened after ingestion of Noni juice. Thus a synergistic mechanism of hepatotoxicity due to Noni juice is likely.
PO Box 45, Concord West NSW 2138